Colomycin side effects?: Wondering if... - British Lung Foun...

British Lung Foundation
45,083 members52,698 posts

Colomycin side effects?

Udagga
Udagga

Wondering if anyone else has these symptoms? Have been nebulising colomycin for almost 3 months, however 2 months in I started getting more phlegm on my lungs especially later in the day and coughing more. I’ve also noticed tighter lungs around mid afternoon so am using ventolin more. If I stop the colomycin things seem to improve but when I go back on i’m Ok for a few days then the symptoms seem to start up again. My consultant wasn’t convinced it was the colomycin as I also have asthma and asked me to persevere. Bit of a nuisance as it seems to keep the pseudomonas at bay.

8 Replies
oldestnewest
Hidden
Hidden

Hi Udagga. What a beggar it is! I am currently on my second try with nebbed colomycin. Did it in 2013 but only lasted 3 months. Started again 6 weeks ago. Fine for the first month. The last two weeks everything you describe. Plus two days ago very breathless all day, taking gulps now and again. Very bad at night feeling clogged but really difficult, sticky to get out. Today I have decided to knock it on the head and just nebulise isotonic saline twice each day until I feel normal. I had to do this before after trying colomycin and gentamycin. I have ventolin to use before the ab but it has never made much of a difference to me.

It is upsetting because I do feel that it was starting to act against the pseudo. I have been nebbing ceftazidime for years which I tolerate well. It was keeping me stable and the mucus was much more liquid and easily expelled.

I was hoping that the colomycin would be more effective against the pseudo.

I don’t have asthma yet have the same reaction as you. This may help your consultant decide.

Udagga
Udagga
in reply to Hidden

Many thanks for your response. I’ll get back in touch with my consultant as it doesn’t seem like I can tolerate the stuff. All the best and stay well.

hi Udagga....I am also nebulizing this drug...half way thru my second month...it is very common with this drug to get tightness in the chest, and more congestion...part of side effects...what I do that helps us this...do ap 8:30 in am and no later than 5:30 at nite...use aerobics in am before 8:30 treatment and before 5:30 to help clear...drink lots of water...I also tk symbicort extra when I need it more st night..try and elevate your head at bedtime and sleep in your left side if u can...r u taking s third month because your sputum is still showing psedo???

Udagga
Udagga
in reply to Neville33

I’m on maintenance colomycin so it’s ongoing. Take it around 8am and 8pm. I also take Duaklir and Clenil steroid inhalers. No pseudo for over 3 months. The congestion starts in the evening and get tight chest mid afternoon. Difficult to clear chest. Thanks for replying.

Neville33
Neville33
in reply to Udagga

Instead if taking at 8:00 try earlier...found it really helped..with maintenance r u taking 2 weeks every month and second month cipro it levaquin for 2 weeks thru winter months...if u r just taking 1 drug and nothing else, u will build s tolerance to it....Mayo Clinic suggestions

Udagga
Udagga
in reply to Neville33

Thanks Neville. I’m taking colomycin all the time with azithromycin 3x a week. I take Cipro for exacerbation with prednisone. I’m having a neb break due to side effects but have just caught a cold. Thankfully I have a good resp consultant who specialises in bronchiectasis and pseudo. I’ll ask about taking colomycin earlier. Thanks again.

yes Udagga I am having trouble with colomycin especialy if I use it at night.I wake up in the morning feeling lethargic out of breath and in a state of panic. I am used to dealing with my condition but the doctor put me on colomycin after a period in hospital but I am not happy with it I was perfectly ok with it for the first few sessions but then I started to sweat after using it..I will continue to use it but if the symptons return I must seriously consider stopping using it.

Udagga
Udagga
in reply to mbscbpmbscbp

I have been taken off it as after a while it clogs up my chest and I can’t breathe so well. Worse at night. The symptoms take a few days to a week to really start up. I’m waiting to try tobramycin. In the meantime my chest has settled and I seem to be able to manage infection with Cipro if I get going on them quickly. I’m also on a new regime of spiriva and fostair which so far seems pretty helpful. Fingers crossed. Good with colomycin but get onto your doctor if it isn’t. Some of us just can’t use it.

You may also like...